OLIVER/OSOYOOS – A spate of recent drug overdoses in the south Okanagan is linked to the synthetic opiate fentanyl.
Interior Health is confirming test results show fentanyl was present in some samples taken from seven people who showed up at the South Okanagan General Hospital.
All of the seven patients recovered after treatment.
They ranged in age from their 20’s to 60’s.
And RCMP suspect fentanyl was involved in the recent overdose deaths of two people in Olalla but that has yet to be confirmed.
“All substance use carries an inherent risk to a person,” says Interior Health Harm Reduction Coordinator Jeff Walsh. “The risk is even greater with street drugs because you never know what they may contain.”
Interior Health provides the following advice to help reduce the risk of overdose:
· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
· Don’t take drugs when you are alone.
· Take a small sample of a drug before taking your usual dosage.
· Never experiment with higher doses.
· Keep an eye out for your friends – stay together and look out for each other.
· Recognize the signs of an OD. Headache, nausea, confusion, vomiting, shakes, fainting are serious.
Get medical help ASAP.
· If someone thinks they may be having an overdose or is witnessing an overdose, call 9-1-1
immediately, do not delay.
Drug experts say fentanyl can be 50-100 times more toxic than other narcotics.
The BC Coroners Service reports in the first eight months of 2015, there were 91 illicit drug deaths in the province where toxicology tests detected the presence of fentanyl.